Revista Matemática Iberoamericana

Maximal real Schottky groups

Rubén A. Hidalgo

Full-text: Open access

Abstract

Let $S$ be a real closed Riemann surfaces together a reflection \mbox{$\tau:S \to S$}, that is, an anticonformal involution with fixed points. A well known fact due to C. L. May \cite{May 1977} asserts that the group $K(S,\tau)$, consisting on all automorphisms (conformal and anticonformal) of $S$ which commutes with $\tau$, has order at most $24(g-1)$. The surface $S$ is called maximally symmetric Riemann surface if $|K(S,\tau)|=24(g-1)$ \cite{Greenleaf-May 1982}. In this note we proceed to construct real Schottky uniformizations of all maximally symmetric Riemann surfaces of genus $g \leq 5$. A method due to Burnside \cite{Burnside 1892} permits us the computation of a basis of holomorphic one forms in terms of these real Schottky groups and, in particular, to compute a Riemann period matrix for them. We also use this in genus 2 and 3 to compute an algebraic curve representing the uniformized surface $S$. The arguments used in this note can be programed into a computer program in order to obtain numerical approximation of Riemann period matrices and algebraic curves for the uniformized surface $S$ in terms of the parameters defining the real Schottky groups.

Article information

Source
Rev. Mat. Iberoamericana, Volume 20, Number 3 (2004), 737-770.

Dates
First available in Project Euclid: 27 October 2004

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1098885434

Mathematical Reviews number (MathSciNet)
MR2124488

Zentralblatt MATH identifier
1065.30040

Subjects
Primary: 30F10: Compact Riemann surfaces and uniformization [See also 14H15, 32G15] 30F40: Kleinian groups [See also 20H10] 30F50: Klein surfaces

Keywords
Schottky groups Riemann surfaces Riemann matrices

Citation

Hidalgo, Rubén A. Maximal real Schottky groups. Rev. Mat. Iberoamericana 20 (2004), no. 3, 737--770. https://projecteuclid.org/euclid.rmi/1098885434


Export citation

References

  • Bers, L.: Automorphic forms for Schottky groups. Advances in Math. 16 (1975), 332-361.
  • Bujalance, E. and Etayo, J.J.: Hyperelliptic Klein surfaces with maximal symmetry. In Low-Dimensional topology and Kleinian groups (Coventry/Durham, 1984), 289-296. London Math. Soc. Lecture Notes Ser. 112. Cambridge Univ. Press, Cambridge, 1986.
  • Burnside, W.: On a class of automorphic functions. Proc. London Math. Soc. 23 (1892), 49-88.
  • Buser, P. and Silhol, R.: Geodesics, periods and equations of real hyperelliptic curves. Duke Math. J. 108 (2001), no. 2, 211-250.
  • Chuckrow, V.: On Schottky groups with applications to kleinian groups. Ann. of Math. (2) 88 (1968), 47-61.
  • Farkas, H. and Kra, I.: Riemann surfaces. Graduate Texts in Mathematics 71. Springer-Verlag, New York-Berlin, 1980.
  • Gianni, P., Seppälä, M., Silhol, R. and Trager, B.: Riemann surfaces, plane algebraic curves and their period matrices. Symbolic numeric algebra for polynomials. J. Symbolic Comput. 26 (1998), no. 6, 789-803.
  • Greenleaf, N. and May, C.L.: Bordered Klein surfaces with maximal symmetry. Trans. Amer. Math. Soc. 274 (1982), 265-283.
  • Hidalgo, R.A.: On Schottky groups with automorphisms. Ann. Acad. Sci. Fenn. Ser. A I Math. 19 (1994), 259-289.
  • Hidalgo, R.A.: Schottky uniformizations of closed Riemann surfaces with abelian groups of conformal automorphisms. Glasgow Math. J. 36 (1994), 17-32.
  • Hidalgo, R.A.: Dihedral groups are of Schottky type. Proyecciones 18 (1999), 23-48.
  • Hidalgo, R.A.: $\mathcal A_4$, $\mathcal A_5$, $\mathcal S_4$ and $\mathcal S_5$ of Schottky type. Rev. Mat. Complut. 15 (2002), no. 1, 11-29.
  • Keen, L.: On hyperelliptic Schottky groups. Ann. Acad. Sci. Fenn. Ser. A I Math. 5 (1980), 165-174.
  • Marden, A.: Schottky groups and circles. In Contributions to analysis (a collection of papers dedicated to Lipman Bers), 273-278. Academic Press, New York, 1974.
  • Maskit, B.: Kleinian Groups. Grundlehren der Mathematischen Wissenschaften 287. Springer-Verlag, Berlin, 1988.
  • Maskit, B.: Remarks on $m$-symmetric Riemann surfaces. In Lipa's legacy (New York, 1995), 433--445. Contemp. Math. 211. Amer. Math. Soc., Providence, RI, 1997.
  • Maskit, B.: A characterization of Schottky groups. J. Analyse Math. 19 (1967), 227-230.
  • May, C. L.: Automorphisms of compact Klein surfaces with boundary. Pacific J. Math. 59 (1975), 199-210.
  • May, C. L.: A bound for the number of automorphisms of a compact Klein surface with boundary. Proc. Amer. Math. Soc. 63 (1977), 273-280.
  • May, C. L.: The species of bordered Klein surfaces with maximal symmetry of low genus. Pacific J. Math. 111 (1984), 371-394.
  • Rodríguez, R.E. and González-Aguilera, V.: Fermat's quartic curve, Klein's curve and the tetrahedron. In Extremal Riemann surfaces (San Francisco, CA, 1995), 43-62. Contemp. Math. 201. Amer. Math. Soc., Providence, RI, 1997.
  • Seppälä, M.: Computation of period matrices of real algebraic curves. Discrete Comput. Geom. 11 (1994), 65-81.
  • Seppälä, M. and Silhol, R.: Moduli spaces of for real algebraic curves and real abelian varieties. Math. Z. 201 (1989), 151-165.
  • Vermeulen, L.: Non-hyperelliptic curves of genus three with Weierstrass points of weight two. Report 81-01, Department of Math. University of Amsterdam, 1981.